Skip to main content
Education/Training

Journal Watch: Pulmonary Complications of Naloxone

Reviewed This Month

Pulmonary Complications of Opioid Overdose Treated With Naloxone

Authors: Farkas A, Lynch MJ, Westover R, et al.

Published in: Ann Emerg Med, 2019 Jun 7. 

As we all know, we’re dealing with an epidemic of opioid addiction and overdoses in the U.S. We’re treating more patients with Narcan to prevent deaths, police officers and firefighters are giving it more often, and in some locations it’s made available to the public. Providers are also giving larger doses. However, the possible complications of treating opioid overdose patients with Narcan are not well understood. 

This month we review a manuscript titled “Pulmonary Complications of Opioid Overdose Treated With Naloxone.” The authors cite pulmonary complications, including pulmonary edema, as the most frequently reported adverse events after opioid overdoses. Pulmonary edema and other respiratory complications have been described among both patients treated with Narcan and opioid-overdose patients who did not have Narcan administered. However, their physiologic mechanisms are not well understood. It is plausible, the authors note, that some or all theorized mechanisms are exaggerated by higher doses of Narcan. 

The objective of their study was to evaluate whether higher doses of out-of-hospital Narcan were associated with an increased risk of pulmonary complications. This was a retrospective observational cross-sectional study. In other words, they looked at data from the past, did not introduce any interventions, and looked at data from one point in time. The study included patients who had Narcan administered in the out-of-hospital setting and who were transported to emergency departments in an urban academic medical system in Pittsburgh. The study period was from April 1, 2013 to December 31, 2016. 

All PCRs in which the words naloxone or Narcan appeared in the history of present illness field and those that indicated Narcan was administered prior to EMS arrival or by EMS were included. These PCRs were manually linked to in-hospital records using available identifiers such as name, date of birth, age, sex, date of service, and receiving hospital. Any PCRs that could not be linked were excluded from the analysis. 

The primary outcome of interest was the presence of any pulmonary complication, including pulmonary edema, aspiration pneumonia, and aspiration pneumonitis. As a secondary outcome of interest, the authors examined pulmonary edema only. The primary exposure of interest was out-of-hospital administration of Narcan greater than 4.4 mg without medical control authorization. The dose of 4.4 mg was selected because this was the maximum allowable dose specified by the state EMS protocol without medical control authorization. 

The authors also evaluated calls where the patient received an initial dose of 0.4 mg Narcan or more. They performed univariate analyses (analyses that looked at the outcome and only one exposure/independent variable) and built a multivariable logistic regression controlling for GCS and prehospital vital signs that were found significant in the univariate analyses. 

Results

The authors identified a total of 1,980 PCRs for potential inclusion in their study. They excluded 79 due to incomplete or missing data and 70 because Narcan was not administered, leaving a study cohort of 1,831 patients. The average total dose of Narcan was 2.5 mg.

There were 485 (26.5%) cases that experienced a pulmonary complication. Over 95% were diagnosed with aspiration pneumonitis or pneumonia. Univariate analysis revealed that patients receiving more than 4.4 mg of Narcan experienced pulmonary complications 42% of the time, compared with 26% for those who received smaller doses (OR 2.14; 95% CI, 1.44–3.18). Further, 27% of patients who received an initial dose greater than 0.4 mg and 13% of those who received a smaller initial dose experienced pulmonary complications (OR 2.57; 95% CI, 1.45–4.54).

These results persisted in the multivariable logistic regression model that controlled for potential confounding variables, with the association between total doses exceeding 4.4 mg and pulmonary complications revealing an odds ratio of 1.85 and a 95% confidence interval of 1.12–3.04. The association with initial doses greater than 0.4 mg also remained statistically significant, with an odds ratio of 2.02 and a 95% CI of 1.07–3.80. 

When specifically evaluating pulmonary edema, the authors noted a rate of 1.2% among patients with suspected opioid overdose. There was not a statistically significant relationship revealed in the univariate analysis for receiving a total dose greater than 4.4 mg (OR 2.23; 95% CI, 0.65–7.60). The relationship between pulmonary edema and an initial dose of 0.4 mg was also not statistically significant (OR 1.51; 95% CI, 0.20–11.30). The authors did not perform multivariable logistic regression modeling for this outcome. 

Limitations

Since this was a retrospective analysis, a causal relationship between Narcan dose and pulmonary complications cannot be established with these results. Another limitation is the use of data from a single system, which restricts generalizability to the larger population of opioid overdose patients. 

The results of this study suggest Narcan is not harmless and could lead to potential complications when administered in high doses. However, the authors are careful to note that Narcan administration by EMS, first responders, and bystanders has substantially reduced opioid overdose mortality. Moreover, the incidence of serious adverse effects is low.

There is also serious potential for harm that could result from undertreatment, which can lead to incomplete reversal of respiratory depression. The authors specifically note their goal is “not to discourage out-of-hospital naloxone use, but rather to investigate whether a more nuanced approach to out-of-hospital naloxone dosing by trained EMS providers may reduce complication rates.” To that end they suggest a more uniform emphasis on education, including nonpharmacologic treatment strategies such as rescue breathing, performing a sternal rub, and improved awareness of the desired endpoints of Narcan administration. 

This is an important study that significantly adds to the literature and has the potential to modify practice. Narcan should not be withheld from potential opioid overdose patients; however, pay attention to the initial and total dose administered.

Antonio R. Fernandez, PhD, NRP, FAHA, is research director at the EMS Performance Improvement Center and an assistant professor in the Department of Emergency Medicine at the University of North Carolina–Chapel Hill. He is on the board of advisors of the Prehospital Care Research Forum at UCLA.

 

Back to Top